Alert archive / Utah / Wind Advisories in 2023

Wind Advisory 7, NWS Salt Lake City, UT

February 27, 20235 counties in Utah

NWS Salt Lake City, UT issued this wind advisory at Feb 27, 2023, 2:48 PM MST for 5 counties in Utah. It took effect at Feb 27, 2023, 4:00 PM MST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 27, 2023, 2:48 PM MST (21:48 UTC)
In effect from
Feb 27, 2023, 4:00 PM MST
Expired
Feb 28, 2023, 4:00 AM MST
In force
12 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Iron County, UT, Juab County, UT, Millard County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 100 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1150 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

720 
WWUS75 KSLC 272148
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
248 PM MST Mon Feb 27 2023

UTZ115-122-280600-
/O.NEW.KSLC.WI.Y.0007.230227T2300Z-230228T1100Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
248 PM MST Mon Feb 27 2023

...WIND ADVISORY IN EFFECT UNTIL 4 AM MST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until 4 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
2 follow-up statements
254 
WWUS75 KSLC 280548
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
1048 PM MST Mon Feb 27 2023

UTZ115-122-281100-
/O.CON.KSLC.WI.Y.0007.000000T0000Z-230228T1100Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
1048 PM MST Mon Feb 27 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM MST TUESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Western Millard and Juab Counties and Southwest Utah.

* WHEN...Until 4 AM MST Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible. Travel could be difficult due 
  to crosswinds, especially for high profile vehicles and 
  vehicles with trailers.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx
812 
WWUS75 KSLC 281107
NPWSLC

URGENT - WEATHER MESSAGE
National Weather Service Salt Lake City UT
407 AM MST Tue Feb 28 2023

UTZ115-122-281215-
/O.EXP.KSLC.WI.Y.0007.000000T0000Z-230228T1100Z/
Western Millard and Juab Counties-Southwest Utah-
Including the cities of Delta, Little Sahara, Beaver, Cedar City,
and Milford
407 AM MST Tue Feb 28 2023

...WIND ADVISORY HAS EXPIRED...

Winds will gradually decrease across west-central and southwest 
Utah this morning. Brief gusts to 40 mph will remain possible
through 7 AM.

$$

For more information from the National Weather Service visit
https://weather.gov/saltlakecity

For information on potential travel impacts visit...
http://udottraffic.utah.gov/roadweatherforecast.aspx

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Feb 27, 5:15 AM MST, 9 hours 33 minutes earlier.

Area forecast discussion, Feb 27, 5:15 AM MST, 9 hours 33 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
515 AM MST Mon Feb 27 2023

.SYNOPSIS...A series of storm systems will maintain an active
weather pattern across the region through the middle of the week.

&&

.SHORT TERM (THROUGH 00Z THURSDAY)...A weak shortwave disturbance
that grazed northern Utah overnight is on its way out of the area
this morning. Meanwhile, southwesterly flow aloft is maintained over
the area as an upstream storm system dives southward along a strong
northerly jet over the eastern Pacific. This storm system will then
eject across the Great Basin tonight as more upstream energy
continues to dive southward.

The snow that occurred overnight over northern Utah will be
decreasing in coverage and intensity later this morning. However,
this relative lull will not last long as precipitation will begin
filling in again this evening ahead of the aforementioned ejecting
trough. Because this trough will track farther south through Utah
than last night's disturbance, precipitation will be more widespread
across the forecast area. Precipitation will initially continue to
favor southwest aspects until a cold front crosses the area late
tonight when the flow turns more westerly. Expect a brief period of
heavier precipitation along the cold front. There is a chance that
snow levels may briefly reach lower Washington County late tonight
or early tomorrow morning, but measurable accumulations are not
expected there. In addition to the snow, southwesterly winds are
forecast to increase overnight ahead of the cold front, with gusts
40 mph or greater likely in portions of southern Utah. Will leave
any new Winter Weather and/or Wind highlights to the day shift
pending coordination with partners, but can see the potential for
impacts due to snow and blowing snow.

Another brief lull in precipitation is expected tomorrow afternoon
before the final storm in the series arrives for tomorrow night
through Wednesday. This storm will carve south as it pinches off
into a closed low before tracking across Arizona Wednesday night.
Models also indicate cyclogenesis across Nevada lee of the Sierra
Nevada, although the pressure falls with this is not expected to be
nearly as significant as last week's storm. While widespread
precipitation is expected with this storm, the largest snow
accumulations should focus across the southern half of Utah.

.LONG TERM (After 12z Thursday)...A cold Thursday morning start will
begin this long term period. Trends for this hazard have been
consistent with indicating extreme cold 'feels like' conditions
below zero across many locations across Utah including along the
Wasatch Front. Conditions may warrant headlines for Wind Chill
Warnings for a few select locations. A general northwest flow
remains forecast to set up for Friday while our next disturbance
tracks in from Idaho. This disturbance is looking increasingly
likely to bring northern Utah and southwest Wyoming its next best
chance for snow showers, particularly over mountainous terrain and
less likely in the valleys. This would be a relatively quick passing
disturbance and unlikely to warrant issuing any headlines for such
conditions. Flow over the weekend shifts more southwest with low
pressure situated over the PacNW and high pressure to our south.
Generally speaking, the moisture train looks to persist region-wide
and we should expect impacts from the aforementioned low early next
week.

&&

.AVIATION...KSLC...Gusty southerly winds are forecast to continue
through much of the day. Lowered CIG will persist as well before
improving this afternoon. There is potential for a more organized
boundary of snow that short term forecast models are tracking
through northern Utah after midnight. This would track through the
terminal between 08z and 10z, shifting winds out of the west,
bringing increased gusts and quickly dropping CIG.

.REST OF UTAH AND SOUTHWEST WYOMING...Snow will continue to have
impacts to Utah and southwest Wyoming this morning. IFR conditions
are most likely at OGD and EVW with MVFR conditions at most other
terminals. Headed into the afternoon, CIG are generally expected to
improve with a less likely chance for MVFR conditions (10% to 30%).
Minimal impacts are forecast at SGU and ENV where mid to low CIG are
forecast but unlikely to drop below VFR conditions through this
afternoon.

For this evening and overnight, snow chances are expected to become
more widespread across the state. CIG are expected to lower once
more. Across northern Utah, there is potential for a more organized
boundary of snow that short term forecast models are tracking after
midnight. This would bring a rapid drop in CIG and a quick shift in
wind direction as the boundary passed through.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 8 AM MST Tuesday for UTZ103-104-
     107-109.

     Winter Storm Warning until 5 PM MST Wednesday for UTZ108-110-111.

     Winter Weather Advisory until 5 PM MST Wednesday for UTZ112.

WY...Winter Weather Advisory from noon today to 8 AM MST Tuesday for
     WYZ021.

&&

Cheng/NDeSmet

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

Nearby

Wind Advisories in Utah, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.